Maine, 2010

Hail in Maine, June 30, 2010

June 30, 2010 · NWS CAR · 1 event in 1 county or zone

An upper level disturbance crossing the region produced an isolated strong thunderstorm across northeast Aroostook county during the evening of the 30th which produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An upper level disturbance crossing the region produced an isolated strong thunderstorm across northeast Aroostook county during the evening of the 30th which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 30, 1:32 PM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 30, 1:32 PM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
232 PM EDT WED JUN 30 2010

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE WILL TRACK NORTH OF THE AREA TONIGHT THEN
CONTINUE INTO EASTERN CANADA ON THURSDAY. A WARM RIDGE OF HIGH
PRESSURE WILL BUILD INTO THE AREA FRIDAY AND REMAIN ACROSS THE
REGION THROUGH THE FOURTH OF JULY WEEKEND.
&&

.NEAR TERM /THROUGH THURSDAY/...
THE COOL UPPER LEVEL LOW TO OUR NORTHWEST WHICH HAS BEEN BRINGING
SCATTERED CONVECTIVE SHOWERS ACROSS CENTRAL AND NORTHERN AREAS
WILL CONTINUE TRACKING EASTWARD TO OUR NORTH TONIGHT. SHOWERS WILL
TAPER OFF AS THE AIR COOLS AND SKIES WILL REMAIN PARTLY CLOUDY
ACROSS THE NORTH AND MOSTLY CLEAR DOWNEAST. A WEAK SHORTWAVE
ROUNDING THE UPPER LOW WILL SWING INTO WESTERN AREAS LATE TONIGHT.
THIS WILL BRING AN INCREASE IN CLOUDS AND A SLIGHT CHANCE FOR SOME
SHOWERS OVER THE HIGHER ELEVATIONS TO THE WEST. THE COOLEST AIR
FROM THE UPPER LOW WILL BE OVER THE AREA ON THURSDAY. THIS WILL
BRING MOSTLY CLOUDY SKIES ACROSS THE NORTH WITH ANOTHER CHANCE FOR
SCATTERED LOW TOP CONVECTIVE SHOWERS. AN ISOLATED THUNDERSTORM
CAN'T BE RULED OUT. ANY THUNDERSTORM COULD EASILY PRODUCE SOME
SMALL HAIL DUE TO THE LOW FREEZING LEVELS.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
SHOWERS WILL TAPER OFF THURS NGT. WITH CLEARING SKIES AND THE COOL
AIR MASS IN PLACE...TEMPS MAY DROP TOWARDS 40F IN THE ALLAGASH
WITH 40S IN MOST OF THE CWA. THE COOL AND DRY AIRMASS REMAINS IN
PLACE FOR FRIDAY WITH TEMPS REACHING THE LOW 70S WITH LOW
HUMIDITY. A WARM FRONT CROSSES FRI NGT AND USHERS IN A WARMER AND
MORE HUMID AIR MASS. BROUGHT TEMPS INTO THE UPPER 70S AND LOW 80S
ACROSS THE FA...NOT BUYING THE GFS IDEA OF A FRONTAL INVERSION
HOLDING DOWN TEMPS IN NORTH. DID INCREASE CLDS FOR SAT DUE TO MID
AND HI LVL OVERRUNNING CLD XPECTED.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE LONG TERM WILL BE MARKED BY STRONG RIDGING BUILDING IN FROM
THE SW. THE UPPER RIDGE IS BEING FED BY WAA FROM THE LLVL HIGH
PRESSURE DOWNSTREAM OF THE RIDGE IN THE FAVORED SUBSIDENT REGION.
HOWEVER...AT THE BEGINNING OF THE LONG TERM A LARGE VORTEX FROM
EXTREME NW CANADA AND ALASKA WILL BEGIN A SLOW PLUNGE SW AND BEGIN
TO FLATTEN THE AMPLIFIED FLOW CREATING A MORE ZONAL JET ORIENTED
ACROSS BUT JUST N OF THE CANADA AND US BORDER. THE RIDGE CREST
BEFORE THIS PATTERN SHIFT APPEARS TO BE LATE SUNDAY NIGHT INTO
MONDAY SO EXPECT THE WARMEST TEMPERATURES TO BE VERY EARLY IN THE
WEEK WITH HIGHS IN THE MID TO UPPER 80S.

WHILE THE AIRMASS ASSOCIATED WITH THE RIDGE IS GENERALLY DRY DUE
TO THE FLOW PULLING AIR OUT OF THE CENTRAL CONUS...THE MORE ZONAL
FLOW BEGINNING MONDAY WILL ALLOW SHORTWAVES TO PASS CLOSE TO THE
STATE. TUESDAY AND LATE WEDNESDAY THE VORTEX WILL HAVE SUNK S
ENOUGH TO ALLOW WEAK SHORTWAVES TO MOVE THROUGH. WILL USE POPS
BELOW GMOS DUE TO THE DRY AIRMASS AND THE FACT THAT THE CWA WILL
REMAIN MOSTLY ON THE ANTICYCLONIC SHEAR SIDE OF THE JET.
&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED ACROSS THE AREA TONIGHT AND THURSDAY.
VFR WILL CONTINUE THURS NGT THROUGH SAT.

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA TONIGHT AND
THURSDAY. NO SIGNIFICANT WEATHER IS EXPECTED OVER THE WATERS
THURSDAY NGT THROUGH SATURDAY...ALTHOUGH THE RISK OF FOG FURTHER
OFFSHORE INCREASES BY LATE SATURDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...MWALKER
LONG TERM...DOODY
AVIATION...BLOOMER
MARINE...BLOOMER/MWALKER
Hazardous weather outlook, Jun 30, 1:27 PM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
227 PM EDT WED JUN 30 2010

MEZ001>006-010-011-015>017-029>032-011830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
227 PM EDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-070-011830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
227 PM EDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Caribou radar (KCBW), 99 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aroostook

When
June 30, 6:23 PM EST
Where
Aroostook County, 1.98 mi SW of (Liz)loring Afb Lime
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
46.930, -67.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238999.